OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 27, Iss. 12 — Dec. 1, 2010
  • pp: 2558–2562

Generalization of ray tracing in a linear inhomogeneous anisotropic medium: a coordinate-free approach

Alireza Akbarzadeh and Aaron J. Danner  »View Author Affiliations


JOSA A, Vol. 27, Issue 12, pp. 2558-2562 (2010)
http://dx.doi.org/10.1364/JOSAA.27.002558


View Full Text Article

Enhanced HTML    Acrobat PDF (285 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The Hamiltonian of an optical medium is important in both the design and the description of optical devices in the geometrical optics limit. The results calculated in this article show in detail how ray tracing in anisotropic materials in arbitrary coordinate systems and curved spaces can be carried out. Writing Maxwell’s equations in the most general form, we derive a coordinate-free form for the eikonal equation and hence the Hamiltonian of a general purpose medium. The expression works for both orthogonal and non-orthogonal coordinate systems, and we show how it can be simplified for biaxial and uniaxial media in orthogonal coordinate systems. In order to show the utility of the equations in a real case, we study both the isotropic and the uniaxially transmuted birefringent Eaton lens and derive the ray trajectories in spherical coordinates for each case.

© 2010 Optical Society of America

OCIS Codes
(080.2710) Geometric optics : Inhomogeneous optical media
(080.2740) Geometric optics : Geometric optical design
(160.1190) Materials : Anisotropic optical materials
(260.1440) Physical optics : Birefringence
(080.5692) Geometric optics : Ray trajectories in inhomogeneous media
(260.2710) Physical optics : Inhomogeneous optical media

ToC Category:
Geometric Optics

History
Original Manuscript: August 16, 2010
Manuscript Accepted: September 30, 2010
Published: November 8, 2010

Citation
Alireza Akbarzadeh and Aaron J. Danner, "Generalization of ray tracing in a linear inhomogeneous anisotropic medium: a coordinate-free approach," J. Opt. Soc. Am. A 27, 2558-2562 (2010)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-27-12-2558

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited